Kansas, 2018

Hail and Damaging Winds in Kansas, September 1 to 2, 2018

September 1 to 2, 2018 · NWS GID · 8 events in 3 counties and zones

Severe thunderstorms produced very large hail and damaging winds across portions of Osborne, Jewell, and Mitchell counties late on this Saturday afternoon. Between 2 and 3 PM CST, the first couple storms began forming south and southwest of Hill City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$315,000
Crop damage
$1.5 million
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Severe thunderstorms produced very large hail and damaging winds across portions of Osborne, Jewell, and Mitchell counties late on this Saturday afternoon. Between 2 and 3 PM CST, the first couple storms began forming south and southwest of Hill City. Around 330 PM CST, one storm moved into southwestern Rooks county. It was joined by several other storms which continued to develop along I-70 between Wakeeney and Russell. As the Rooks county storm moved east, these storms moved north and they all merged over Osborne county. Just prior to the merger, a left-moving supercell, fresh after the split, produced hail up to the size of tennis balls near the southern border of Osborne county. After the merger, the newly-formed multicell cluster took the form of a small bow echo as it moved across Mitchell county between 5 and 6 PM CST. The mesoscale convective system produced strong downburst winds that were estimated at 60 mph over central Osborne county and measured at 66 mph over Mitchell county, just west of Beloit. While this was occurring, other cells formed over Jewell county and became severe. Before merging, the southern storm produced a measured wind gust of 78 mph in the town of Jewell, while the northern one produced spotty wind damage from the town of Mankato to Lovewell Reservoir. Tree limbs were snapped off in Mankato, at least one power pole was snapped off northeast of town, and an old county communications building suffered damage as the powerful downburst winds blew the roof off. Rain then damaged the radio equipment housed inside.

These storms formed along and ahead of a Canadian cold front. The flow aloft was west-southwest from Arizona to Maine and it was low in amplitude. A shortwave trough was along the New Mexico-Texas border and lifting northeast. Before the thunderstorms moved in, temperatures were near 90 with dewpoints in the middle to upper 60s. Mid-level lapse rates were near 7.0 C/km. This resulted in MLCAPE around 2000 J/kg. Deep layer shear was around 40 kt.

This event was one of several episodes of heavy convective rains that contributed to a very wet start to September. This event alone produced 3 to 4 inch rain amounts over parts of Osborne and Mitchell counties as scattered non-severe storms continued to develop through the night, after the severe storms had exited north central Kansas. Four-day rainfall totals ending on the morning of the 5th ranged from 3 to 6 inches over Osborne, Mitchell, and Jewell counties. The highest rainfall amounts included 6.55 at Cawker City, 5.98 at Jewell, 5.22 at Beloit, and 5.20 at Osborne.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 1, 5:31 AM CST, 29 minutes earlier.

Area forecast discussion, Sep 1, 5:31 AM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
631 AM CDT Sat Sep 1 2018

.SHORT TERM...(Today and tonight)
Issued at 351 AM CDT Sat Sep 1 2018

A few thunderstorms have been moving through the forecast area early
this morning. Behind the thunderstorms, there are a few showers. A
boundary has moved to the south through the area and for a time
behind the boundary, the winds are from the north, then they turn
back to the south or southeast.

Once the current thunderstorms move out of the area, expect the
showers to push through and there should be a break for a while
during the day. There will be an upper level wave that moves through
the area today. The models have little differences in the timing of
the wave and the precipitation. Have kept some low PoPs through the
morning and into the afternoon before increasing the chance for
precipitation. Most of the models have some precipitation around the
area during the day, but later this afternoon, most have the
precipitation in the central to southeast part of the forecast area.

The models are more consistent during the evening and overnight
hours with a good chance for precipitation for much of the area. The
only concern is that a couple of the models have the precipitation
coming to an end late tonight. Have kept higher PoPs, but did lower
some in the northwest.

As for severe weather, the CAPE is best in the east and southeast
and the southeast is the area with best shear during the afternoon.
By evening and overnight, the CAPE decreases pretty quickly.

.LONG TERM...(Sunday through Friday)
Issued at 351 AM CDT Sat Sep 1 2018

Another wave moves through the area Sunday and Sunday night. Expect
there to be showers and thunderstorms around the area through this
period. There could be a little severe weather mainly in the
southeast, but the CAPE and the shear are not as strong as they are
for today. The main concern for this time frame is there could be
some heavier rain and after some rain today will need to watch for
localized flooding.

With an upper level trough in the western CONUS, the southwest flow
continues for Monday through Tuesday night. There will not be rain
continuously through the period, but there will be on and off
showers and thunderstorms. There is still the potential for some
fairly decent rainfall through the period.

At this time, the best break in the rain will be on Wednesday. There
is a surface high that tries to build into the area. Have brought an
end to the precipitation in the northwest, but there is still some
small PoPs in the south and east. There is still plenty of low level
moisture and there will be cloudy skies. By Thursday there is some
precipitation around the area again, but this time it looks more
light and have kept PoPs lower. Thursday night into Friday there is
another weak wave that moves through the area and there will be
another chance for some showers and thunderstorms.

&&

.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Sunday)
Issued at 627 AM CDT Sat Sep 1 2018

Thunderstorms are possible mainly this afternoon and evening.
There could be a few thunderstorms during the morning, but the
chances are small.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...JCB
LONG TERM...JCB
AVIATION...JCB
Hazardous weather outlook, Sep 1, 4:24 AM CST, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
524 AM CDT Sat Sep 1 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
021200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
524 AM CDT Sat Sep 1 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Thunderstorms are possible today and tonight. Strong to severe
thunderstorms are possible mainly this afternoon and evening. The
primary threats will be hail to the size of ping pong balls, wind
gusts to 60 mph and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

This looks to be a fairly active weather pattern, with at least
small chances for thunderstorms each day and night.

There is a chance for strong to severe thunderstorms Sunday
afternoon and evening to the southeast of a line from Fullerton NE
to Stockton KS. The primary threats will be large hail, damaging
winds and heavy rainfall.

Heavy rainfall is possible on Monday as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, Sep 1, 1:15 AM CST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
215 AM CDT SAT SEP 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 AM     TSTM WND GST     4 SSW ALDA              40.81N 98.50W
09/01/2018  M52 MPH          HALL               NE   MESONET

&&

SR
Local storm report, Sep 1, 1:29 AM CST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
229 AM CDT SAT SEP 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 AM     TSTM WND GST     3 W BRADSHAW            40.88N 97.81W
09/01/2018  M57 MPH          YORK               NE   MESONET

&&

SR
Local storm report, Sep 1, 1:30 AM CST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
230 AM CDT SAT SEP 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 AM     TSTM WND GST     3 SSE BRADSHAW          40.84N 97.73W
09/01/2018  M51 MPH          YORK               NE   MESONET

&&

SR
Special weather statement, Sep 1, 1:32 AM CST, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Hastings NE
232 AM CDT SAT SEP 1 2018

NEZ049-063-064-010815-
Hamilton NE-York NE-Polk NE-
232 AM CDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR YORK...EAST CENTRAL HAMILTON AND
POLK COUNTIES UNTIL 315 AM CDT...

At 232 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hordville to near Polk to Bradshaw.
Movement was northeast at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
York, Stromsburg, Henderson, Osceola, Shelby, Polk, Bradshaw, Waco,
Benedict, Gresham and Thayer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4078 9784 4103 9791 4139 9737 4078 9737
TIME...MOT...LOC 0732Z 224DEG 23KT 4106 9794 4099 9780 4088 9775

Rossi
Local storm report, Sep 1, 1:33 AM CST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
233 AM CDT SAT SEP 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     TSTM WND GST     AURORA AIRPORT          40.89N 97.99W
09/01/2018  M51 MPH          HAMILTON           NE   AWOS

&&

SR
Local storm report, Sep 1, 1:44 AM CST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
244 AM CDT SAT SEP 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 AM     TSTM WND GST     YORK AIRPORT            40.89N 97.62W
09/01/2018  M52 MPH          YORK               NE   AWOS

&&

SR

The radar

The Grand Island radar (KUEX), 89 km away, was scanning. The volume nearest the first event began at 11:57 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 heavy rain, 2 hail. Local standard time, as filed.

Heavy Rain, Mitchell

When
September 1, 6:00 AM CST to September 2, 6:00 AM CST
Where
Mitchell County, Cawker City
Reported by
COOP Observer
Coordinates
39.520, -98.430

A 24 hour rainfall total of 4.10 inches was reported, with the brunt of the rain falling between 5 PM CDT on the 1st and 4 AM CDT on the 2nd.

Heavy Rain, Osborne

When
September 1, 6:00 AM CST to September 2, 6:00 AM CST
Where
Osborne County, Osborne
Reported by
COOP Observer
Coordinates
39.430, -98.700

A 24 hour rainfall total of 3.41 inches was reported, with the brunt of the rain falling between 5 PM CDT on the 1st and 4 AM CDT on the 2nd. A total of 3.30 inches was also reported near Covert.

Hail, Osborne

When
September 1, 5:08 PM CST to 5:11 PM CST
Where
Osborne County, 10.82 mi SE of Covert to 11.11 mi ESE of Covert
Measured
2.5 in hail
Property damage
$250,000
Crop damage
$500,000
Reported by
Trained Spotter
Coordinates
39.160, -98.690

Hail ranging in size from quarters to tennis balls was reported.

Thunderstorm Wind, Osborne

When
September 1, 5:08 PM CST
Where
Osborne County, 9 mi S of Osborne
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.300, -98.700

Wind gusts were estimated to be near 60 MPH.

Thunderstorm Wind, Jewell

When
September 1, 5:13 PM CST to 5:20 PM CST
Where
Jewell County, Mankato to 5 mi WSW of Lovewell Res
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Crop damage
$1.0 million
Reported by
Emergency Manager
Coordinates
39.780, -98.220

Wind gusts estimated to be near 70 MPH resulted in tree limbs being downed in Mankato and a power pole being snapped near Montrose. In the Lovewell State Park area, a roof of an old radio communications building was torn off and nearby crops were damaged.

Hail, Mitchell

When
September 1, 5:18 PM CST
Where
Mitchell County, Cawker City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.520, -98.430

Thunderstorm Wind, Jewell

When
September 1, 5:19 PM CST
Where
Jewell County, 0.69 mi N of Jewell
Measured
68 kt (78 mph) measured gust
Property damage
$15,000
Reported by
Mesonet
Coordinates
39.680, -98.150

Thunderstorm Wind, Mitchell

When
September 1, 5:35 PM CST
Where
Mitchell County, 6 mi WSW of Beloit
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
39.437, -98.224

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778080, 778081, 778040, 778045, 778042, 778039, 778046, 778047.